[Show abstract][Hide abstract] ABSTRACT: The authors review the practical aspects of biological therapy use for rheumatoid arthritis patients, commenting safety issues before and after treatment initiation and the best treatment strategies to optimize efficacy.
[Show abstract][Hide abstract] ABSTRACT: In addition to adverse effects on gastroduodenal mucosa, it is recognized that non-steroidal antiinflammatory drugs (NSAIDs) can also induce toxicity to the lower intestinal tract. The diagnostic tools available and the lack of information about its pathogenesis and clinical importance are still limitations for its diagnosis. For their anti-inflammatory and analgesic effects, NSAIDs are largely used to treat musculoskeletal disorders. Increased intestinal permeability and inflammation are the main pathogenic steps in the development of NSAIDs enteropathy which may result in bleeding and protein loss. Selective COX-2 inhibitors, although seem safer, may also induce intestinal lesions. In this article, about NSAIDs damage to the lower intestine, we review aspects about its prevalence, pathogenesis, lesions, clinical spectrum and practical clues to diagnosis and treatment.
[Show abstract][Hide abstract] ABSTRACT: Anaemia is a common clinical feature in patients with rheumatoid arthritis and the coexistence of blood loss may not show an obvious iron deficiency anaemia. The cause may be a cancer or other reason for gastrointestinal bleeding that could be underestimated for being explained as associated with the chronic rheumatic disease. Although less described than gastroduodenal lesions, small bowel damage of non-steroidal anti-inflammatory drugs, used in the treatment of rheumatic diseases, are more common than previously thought. The authors describe a clinical case paradigmatic of the difficulties that may appear in the approach of anaemia in a patient with a chronic rheumatic disease and discuss some features of intestinal toxicity of nonsteroidal anti-inflammatory drugs.